Anabolic steroids can cause the development of acne. However, the extent to which it is experienced can be due to a number of varying factors, with the particular steroids and exact dosages used being primary. The skin´s sebaceous glands have a particularly high affinity to Dihydrotestosterone, which is an androgen the body naturally produces from testosterone via the enzyme 5-alpha Reductase. Increased sebaceous gland activity promotes oily skin which can combine with bacteria and dead skin (normal wear and tear) eventually causing pores to become clogged more quickly than the body can cleanse them. This of course, is preventable by using only particular steroids, cleansing the skin regularly, and perhaps using a topical anti-androgen.
A very typical case of severe cholestasis due to anabolic steroid use. Because the steroids were being used without medical supervision, the dose and actual duration of use of each preparation was unclear, but cholestasis usually arises within 4 to 12 weeks of starting a C-17 alkylated androgenic steroid. The jaundice can be severe and prolonged and accompanied by severe pruritus and marked weight loss. The serum enzymes are typically minimally elevated except for a short period immediately after stopping therapy. The pattern of enzyme elevations can be hepatocellular, cholestatic or mixed. Liver biopsy shows a “bland” cholestasis with minimal inflammation and hepatocellular necrosis. Ma Huang has also been implicated in cases of drug induced liver injury, but is associated with an acute hepatocellular pattern of injury.
In addition to the mentioned side effects several others have been reported. In both males and females acne are frequently reported, as well as hypertrophy of sebaceous glands, increased tallow excretion, hair loss, and alopecia. There is some evidence that anabolic steroid abuse may affect the immune system, leading to a decreased effectiveness of the defense system. Steroid use decreases the glucose tolerance, while there is an increase in insulin resistance. These changes mimic Type II diabetes. These changes seem to be reversible after abstention from the drugs.